Flexible circuits in the d-dimensional rigidity matroid

Grasegger, Georg and Guler, Hakan and Jackson, Bill and Nixon, Anthony (2022) Flexible circuits in the d-dimensional rigidity matroid. Journal of Graph Theory, 100 (2). pp. 315-360. ISSN 0364-9024

[thumbnail of nonrigid_circuit_final]
Text (nonrigid_circuit_final)
nonrigid_circuit_final.pdf - Accepted Version
Available under License Creative Commons Attribution-NonCommercial.

Download (354kB)


A bar-joint framework (퐺,푝) in ℝ푑 is rigid if the only edge-length preserving continuous motions of the vertices arise from isometries of ℝ푑 . It is known that, when (퐺,푝) is generic, its rigidity depends only on the underlying graph 퐺 , and is determined by the rank of the edge set of 퐺 in the generic 푑 -dimensional rigidity matroid ℛ푑 . Complete combinatorial descriptions of the rank function of this matroid are known when 푑=1,2 , and imply that all circuits in ℛ푑 are generically rigid in ℝ푑 when 푑=1,2 . Determining the rank function of ℛ푑 is a long standing open problem when 푑≥3 , and the existence of nonrigid circuits in ℛ푑 for 푑≥3 is a major contributing factor to why this problem is so difficult. We begin a study of nonrigid circuits by characterising the nonrigid circuits in ℛ푑 which have at most 푑+6 vertices.

Item Type:
Journal Article
Journal or Publication Title:
Journal of Graph Theory
Additional Information:
This is the peer reviewed version of the following article: Grasegger, G., Guler, H., Jackson, B., and Nixon, A., Flexible circuits in the d-dimensional rigidity matroid, J. Graph. Theory. 2022; 100: 315– 330. https://doi.org/10.1002/jgt.22780 which has been published in final form at https://onlinelibrary.wiley.com/doi/10.1002/jgt.22780 This article may be used for non-commercial purposes in accordance With Wiley Terms and Conditions for self-archiving.
Uncontrolled Keywords:
?? bar-joint frameworkflexible circuitrigid graphrigidity matroidgeometry and topology ??
ID Code:
Deposited By:
Deposited On:
17 Nov 2021 16:10
Last Modified:
17 Dec 2023 01:54